Mathematical Software (TOMS)


Search Issue
enter search term and/or author name


ACM Transactions on Mathematical Software (TOMS), Volume 13 Issue 2, June 1987

Interactive ELLPACK: an interactive problem-solving environment for elliptic partial differential equations
Wayne R. Dyksen, Calvin J. Ribbens
Pages: 113-132
DOI: 10.1145/328512.328515
ELLPACK is a versatile, very high-level language for solving elliptic partial differential equations. Solving elliptic problems with ELLPACK typically involves a process in which one repeatedly computes a solution, analyzes the results, and...

Generation of large-scale quadratic programs for use as global optimization test problems
Panos M. Pardalos
Pages: 133-137
DOI: 10.1145/328512.328516
A method is presented for the generation of test problems for global optimization algorithms. Given a bounded polyhedron in R and a vertex, the method constructs nonconvex quadratic functions (concave or indefinite) whose global minimum is...

Algorithm 650: Efficient square root implementation on the 68000
Kenneth C. Johnson
Pages: 138-151
DOI: 10.1145/328512.328520
Two square root algorithms (for integer and floating point data types) are presented, which are simpler and more efficient than standard procedures. These could be effectively used as the basis of hardware-based square root generators as well as...

Box-bisection for solving second-degree systems and the problem of clustering
Alexander Morgan, Vadim Shapiro
Pages: 152-167
DOI: 10.1145/328512.328521
Box-bisection is a method for solving nonlinear systems. Space is subdivided into boxes of smaller and smaller diameter, and each subbox is tested for the existence of solutions by a test that either eliminates it from further consideration or...

An algorithm for generating chi random variables
John F. Monahan
Pages: 168-172
DOI: 10.1145/328512.328522
An algorithm is presented for generating random variables from the chi family of distributions with degrees of freedom parameter LY 2 1. It is based on the ratio of uniforms method and can be used effectively for the gamma family.

A partial pivoting strategy for sparse symmetric matrix decomposition
Joseph W. H. Liu
Pages: 173-182
DOI: 10.1145/328512.328525
It is well known that the partial pivoting strategy by Bunch and Kaufman is very effective for factoring dense symmetric indefinite matrices using the diagonal pivoting method. In this paper, we study a threshold version of the strategy for...

ACM algorithms policy
Fred T. Krogh
Pages: 183-186
DOI: 10.1145/328512.328526